Photonic band structure calculations using nonlinear eigenvalue techniques

Publisher:
Elsevier
Publication Type:
Journal Article
Citation:
Journal of Computational Physics, 2005, 204 (1), pp. 65 - 81
Issue Date:
2005-01
Full metadata record
Files in This Item:
Filename Description Size
2008003023.pdf88.28 kB
Adobe PDF
This paper considers the numerical computation of the photonic band structure of periodic materials such as photonic crystals. This calculation involves the solution of a Hermitian nonlinear eigenvalue problem. Numerical methods for nonlinear eigenvalue problems are usually based on Newtons method or are extensions of techniques for the standard eigenvalue problem. We present a new variation on existing methods which has its derivation in methods for bifurcation problems, where bordered matrices are used to compute critical points in singular systems. This new approach has several advantages over the current methods. First, in our numerical calculations the new variation is more robust than existing techniques, having a larger domain of convergence. Second, the linear systems remain Hermitian and are nonsingular as the method converges. Third, the approach provides an elegant and efficient way of both thinking about the problem and organising the computer solution so that only one linear system needs to be factorised at each stage in the solution process. Finally, first- and higher-order derivatives are calculated as a natural extension of the basic method, and this has advantages in the electromagnetic problem discussed here, where the band structure is plotted as a set of paths in the (?,k) plane.
Please use this identifier to cite or link to this item: